Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 351, NWS Norman, OK

July 28, 2002Baylor County, Wilbarger County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Jul 28, 2002, 6:46 PM CDT for Baylor County, Wilbarger County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2002, 6:46 PM CDT (23:46 UTC)
Expired
Jul 28, 2002, 7:30 PM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Baylor County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 60 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2002-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2002-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
636 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

372 
WUUS54 KOUN 282346
SVROKC
TXC023-487-290030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
645 PM CDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BAYLOR COUNTY IN NORTHERN TEXAS
  SOUTHERN AND CENTRAL WILBARGER COUNTY IN NORTHERN TEXAS

* UNTIL 730 PM CDT

* AT 645 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 12
  MILES SOUTHWEST OF GRAYBACK...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE GRAYBACK AND LOCKETT

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3385 9948 3370 9932 3399 9901 3414 9938

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:45 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 28, 3:45 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT SUN JUL 28 2002

SCATTERED HIGH-BASED SHWRS/TSTMS WILL CONTINUE OVER THE FA DURING
THE EVENING HOURS AS A WEAK UPPER WAVE MOVES ACROSS THE AREA.
SELECTING PREFERRED AREAS OF CONVECTION A LITTLE DIFFICULT AS EARLY
MORNING BOUNDARY HAS WASHED OUT. HOWEVER...  A FEW THERMAL GRADIENTS
HAVE DEVELOPED NEAR THE EDGES OF THE MID AND HIGH CLOUD SHIELD. SOME
LIFT ALSO OCCURRING IN RESPONSE TO WEAK UPPER LEVEL DIVERGENCE OVER
THE SOUTHERN PLAINS ASSOCIATED WITH THE ENTRANCE REGION OF A CENTRAL
PLAINS JET MAX. MEANWHILE... A DECENT BAND OF CONVECTION CURRENTLY
DEVELOPING ACROSS NORTHWEST KANSAS COULD ALSO MAKE PROGRESS
SOUTHEAST INTO AT LEAST NORTHERN OKLAHOMA LATER TONIGHT AS THE UPPER
WINDS IN KANSAS VEER MORE TO THE NORTHWEST. WILL LAY OUT HIGHEST
POPS OVER THE NORTH CENTRAL ZONES. KANSAS FRONT PROGGED TO MOVE INTO
NORTHWEST OKLAHOMA MONDAY MORNING AND THEN WASH OUT. HOWEVER...
OUTFLOW BOUNDARY FROM TONIGHTS KANSAS TSTMS COULD END UP BEING THE
MORE SIGNIFICANT FEATURE FOR MONDAYS CONVECTION. LOOKS LIKE POPS
GRADUALLY DIMINISHING BY MIDWEEK AS BOUNDARIES/FRONTS FURTHER WEAKEN
AND SOME STRENGTHENING OF THE UPPER RIDGE OCCURS. NO BIG DAY TO DAY
TEMP CHANGES EXPECTED THROUGH MID WEEK ALTHOUGH BOUNDARIES AND
RESIDUAL CLOUD COVER/PCPN WILL LIKELY RESULT IN SOME AREAS BEING A
FEW DEGREES COOLER.

IN THE LONGER TERM... WILL CONTINUE WITH A DRY FORECAST BEYOND MID
WEEK FOR NOW WITH TEMPS SLOWLY WARMING. HOWEVER... MRF SUGGESTING
WEAK EASTERLY WAVES COULD BEGIN TO AFFECT PORTIONS OF THE SOUTHEAST
LATER IN THE PERIOD... RESULTING IN SOME ISOLATED SHWRS/TSTMS.

FCSTID = 32
OKC   73  92  72  93 /  50  40  30  20
HBR   73  94  72  96 /  40  40  30  20
SPS   74  98  73  97 /  40  30  30  20
GAG   69  91  67  94 /  50  40  20  20
PNC   72  90  70  93 /  60  40  20  20
DUA   74  95  73  95 /  30  30  30  20

.OUN...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:25 PM CDTSevere Thunderstorm WarningOUNBaylor, Wilbarger20 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.